Hail, Marshall
- When
- May 3, 6:38 PM CST to 6:39 PM CST
- Where
- Marshall County, Sparland
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.030, -89.450
Scattered thunderstorms developed along an outflow boundary across north-central Illinois during the evening of May 3rd. A few of the storms produced up to quarter-sized hail across Marshall County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Scattered thunderstorms developed along an outflow boundary across north-central Illinois during the evening of May 3rd. A few of the storms produced up to quarter-sized hail across Marshall County. As a result of numerous storms tracking over the same locations, parts of eastern Marshall County picked up between 3 and 5 inches of rain in a two hour period of time, resulting in flash flooding of several rural roads. Additional storms moved across north-central Illinois during the early morning hours of May 4th, producing scattered wind damage in northern Peoria County and western Woodford County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 3, 5:28 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 628 PM CDT THU MAY 3 2012 .DISCUSSION... ISSUED 258 PM CDT THU MAY 3 2012 CONCERNS TODAY AREA POSSIBLE STORMS TONIGHT MOVING IN FROM THE NORTHWEST AFTER THEY FIRE OVER IA ON A LINGERING FRONTAL BOUNDARY. THIS BOUNDARY WILL SLIDE SOUTH INTO THE AREA FRIDAY AND BE THE TRIGGER FOR POSSIBLE STORMS THROUGH SATURDAY NIGHT. ANOTHER FRONT...A STRONGER COLD FRONT WILL MOVE THROUGH SUNDAY TO MONDAY...TRIGGERING MORE RAIN. SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT. MORNING UPPER AIR AND SATELLITE IMAGERY SHOWS SOMEWHAT OF PROGRESSIVE PATTERN OVER US WITH SERIES OF WAVES IN UPPER FLOW OVER THE NORTHERN US. FIRST WAVE EASTERN MS TO NORTERH MO TRIGGERING CONVECTION OVER SOUTHERN WI. ADDITIONAL WAVES IN THE NORTHWEST US. SURFACE DATA SHOWS FRONTAL ZONE FROM KS INTO IA TO WI WITH VERY UNSTABLE AIRMAS AHEAD OF FRONT...WITH DEW POINTS IN THE UPPER 60S OVER MO-IL. MU CAPES OVER IL IN THE 3000-4000 RANGE...HOWEVER OUTFLOW OVER CENTRAL IL FROM THE PREVIOUS MORNING IA STORMS HAS NOT PRODUCED ANY SIGNIFICANT CONVEREGENCE...IT EFFECTIVELY WASHING OUT. THEREFORE EXPECT EVENING CONVECTION ON THAT BOUNDARY WILL BE LIMITED. HOWEVER...IN EASTERN IA AND FURTHER NORTH ON SYNOPTIC FRONT...STRONGER CONVERGENCE SHOULD TRIGGER DEVELOPMENT THIS EVENING...WILL CONVECTION THEN TRACKING INTO NORTHERN SECTION OF CENTRAL IL OVERNIGHT...THUS POPS FOR TONIGHT REFLECT THIS TREND. FOR FRIDAY...FRONT PROGGED TO SAG SOUTH INTO IL AND SO WITH THAT FEATURE IN AREA AND AFTERNOON HEATING...SCT TSTMS POSSIBLE FRI WITH SOME SEVERE POSSIBLE. FRONTAL ZONE LINGERS IN AREA FRIDAY NIGHT AND INTO SATURDAY AND SO CHANCE POPS IN STORMS AGAIN CONTINUES. ALL THE MODELS PRETTY SIMILAR IN FRONTAL MOVEMENT. FOR SATURDAY NIGHT THE NEXT MAIN COLD FRONT BEGINS TO MOVEINTO THE UPPER MIDWEST. LONG TERM...SUNDAY THROUGH THURSDAY. THERE IS SOME DIFFERENCE IN THE MODELS ON THE FRONTAL POSITION ON SUNDAY AND SUNDAY NIGHT WITH THE NAM THE FASTER. LIKE A BLEND WITH CHANCE OF STORMS DEVELOPING AHEAD OF THE FRONT SUNDAY...BUT THE BEST CHANCE ON SUNDAY NIGHT AS THE SYSTEM MOVES THROUGH THE AREA. POPS GRADUALLY MOVE OUT TO THE EAST ON MONDAY NIGHT AFTER THE FRONT. THE AREA THEN GETS INTO INTO MORE OF A NORTHWEST FLOW PATTERN WITH COOLER CONDITIONS ON TUESDAY TO THURSDAY. MOST OF THIS WILL BE DRY...WITH SOME CHANCE ON WEDNESDAY WITH COLD ADVECTION DAYTIME SHOWERS POSSIBLE DUE TO A MINOR UPPER LEVEL WAVE MOVING THROUGH. && .AVIATION... ISSUED 615 PM CDT THU MAY 3 2012 MAIN FORECAST CONCERN WILL BE COVERAGE OF CONVECTION TONIGHT AND THE AFFECT IT MAY HAVE ON CIGS AND VSBYS...ESP ACRS THE NORTH. CONVECTION DEVELOPING EARLY THIS EVENING FROM NE IL SW THRU NE MO AND TRACKING ENE. LOOKS AS IF THIS CONVECTION WILL AFFECT MAINLY OUR NORTHERN TAF SITES INITIALLY WITH MODEL DATA SUGGESTING A TRANSITION MORE TWDS THE ESE LATE TONIGHT AS THE CONVECTION BEGINS TO INTERACT WITH THE LOW LEVEL JET. WILL KEEP THE CIGS AT LOW END VFR WITH THE POTENTIAL FOR SOME MVFR CIGS DEVELOPING IN THE STRONGER CONVECTION...ESP ACRS THE NORTH AFTR 05Z. COVERAGE OF THE CONVECTION VERY MUCH IN DOUBT FURTHER SOUTH AND EAST AFTER MIDNIGHT...AS A RESULT WILL KEEP THE VCTS GOING FOR THE OVERNIGHT HOURS. SFC WINDS WILL BE OUT OF THE SOUTH TONIGHT WITH A FEW GUSTS TO 25 KTS EXPECTED FOR THE NEXT HOUR OR SO. WINDS WILL BE VARIABLE IN DIRECTION AND SPEED IN AND NEAR ANY OF THE STRONGER THUNDERSTORMS THIS EVENING. SOUTH WINDS WILL CONTINUE INTO FRIDAY AT 10 TO 15 KTS. SMITH && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 317 PM CDT THU MAY 3 2012 ILZ027>031-036>038-040>057-061-041100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX- LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA- PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 317 PM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE INTO THE AREA FROM MID-EVENING THROUGH THE OVERNIGHT HOURS...AS A COLD FRONT SAGS SOUTHWARD TOWARD CENTRAL ILLINOIS. A FEW OF THE STORMS COULD BECOME STRONG...PRODUCING SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FRONTAL BOUNDARY WILL BECOME STATIONARY ACROSS CENTRAL ILLINOIS OVER THE WEEKEND...RESULTING IN A DAILY CHANCE FOR THUNDERSTORMS FROM FRIDAY THROUGH MONDAY. THE STORMS COULD BECOME SEVERE FRIDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ062-063-066>068-071>073-041100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 317 PM CDT THU MAY 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FRONTAL BOUNDARY WILL BECOME STATIONARY ACROSS CENTRAL ILLINOIS OVER THE WEEKEND...RESULTING IN A DAILY CHANCE FOR THUNDERSTORMS FROM FRIDAY THROUGH MONDAY. THE STORMS COULD BECOME SEVERE FRIDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. BARNES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
726 PM CDT THU MAY 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL HOPEWELL 40.98N 89.46W
05/03/2012 M0.50 INCH MARSHALL IL MESONET
SWOP REPORT
&&
25SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
726 PM CDT THU MAY 3 2012
ILZ030-040130-
MARSHALL-
726 PM CDT THU MAY 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL COUNTY UNTIL 830 PM
CDT...
AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LACON...MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HENRY...
VARNA...
TOLUCA...
WENONA...
OTHER LOCATIONS AFFECTED INCLUDE...HOPEWELL...LA ROSE AND LAKE
WILDWOOD.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4114 8933 4112 8932 4111 8934 4111 8905
4110 8904 4093 8904 4093 8940 4104 8954
TIME...MOT...LOC 0026Z 248DEG 18KT 4098 8941
BARNESThe Lincoln radar (KILX), 98 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
3 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Rainfall rates of 2 to 3 inches per hour for nearly two hours produced flash flooding of several rural roads and state highways in central and eastern Marshall County. The greatest impact was on Illinois Route 89 south of Varna, Illinois Route 17 between Lacon and Varna, and County Road 2600 East near Toluca, where the roads were flooded and had to be closed during the overnight hours due to more than a foot of accumulated water.
Numerous tree limbs were blown down in Princeville.
A 4-inch diameter tree limb was blown down at Old Galena Road and Cedar Hills Road southwest of Rome.
Power lines were blown down at 1950 North and 1400 East about 2 miles east of Low Point.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374255, 374258, 387066, 374259, 374260, 374261, 374263.